I first started experiencing chronic pain about midway through my freshman year of college. What dawned on me is that this was only a few months after I started taking birth control pills. That connection probably wouldn't mean a lot to most people, except that lately I've been recognizing the connection between the pain I experience and my hormones. For the most part I've learned to manage this pain so it is relatively minor, but I've noticed over the last few months that it gets really intense right before I start my period. And almost immediately after I begin my cycle, the pain on the right side of my body shifts to cramps in my low belly for a few hours, before fading away.What's more is that the chronic pain on my right side hasn't always been there... for the first few years it was on the left side. Interestingly enough, that was while I was taking birth control pills. Around the time I stopped taking them, because I was about to begin a year of travel and didn't feel they were necessary, the pain shifted to my right side. Is this a coincidence? I searched "birth control pills" and "pain" online. I found some forums where women were asking if the pill can cause low back pain, but most of the replies refuted this idea. And I found, interestingly enough on the University of Iowa Healthcare website (where I went to school) the following warning signs associated with the pill: severe chest pain with shortness of breath, worst headache of your life, visual changes, numbness, tingling, weakness of arms or legs, severe abdominal pain, and severe leg pain with swelling. When I was in college, I was actually diagnosed with Thoracic Outlet Syndrome due to numbness in my arms. I had frequent headaches that seemed to stem from neck pain. If these symptoms are "warning signs" that you're having a reaction to the pill, isn't it possible that the symptoms can occur to varying degrees? And that the pill is still damaging your health? Upon further research, I found that the World Health Organization actually classified birth control pills as carcinogenic! HELLO! That's kind of a big deal. How many women who take birth control pills are aware of this? According to a study by Loyola University Health System neurologists, taking the pill nearly doubles the risk of stroke. In 2007, Nicole Dishuk McKeon, a 31-year-old psychology professor, died of a stroke. Doctors said her only risk factor for a stroke was that she was on the pill. According to Dr. Sidney Wolfe of Public Citizen, a nonprofit consumer advocacy organization, "We're sacrificing every year hundreds of women who have blood clots, have to be hospitalized, and in some cases die" due to the widespread use of birth control pills. Additionally, the pill is likely causing an abundance of estrogen-related diseases in our population, including thyroid dysfunction, allergies, depression, insomnia, infertility, gallbladder disease, breast cancer, and prostate cancer in men, to name a few. In men? Right, because widespread pill use is also contaminating our water supply (and is apparently causing fish to change gender). If that's not enough to make you want to throw out the rest of your pill packets (please don't flush them down the toilet), the pill is also responsible for increased mood swings, weight gain, and decreased sex drive, according to Dr. Christianne Northrup (author of the bestselling book Women's Bodies, Women's Wisdom). That last one kinda defeats the purpose. Dr. Northrup also explains how birth control pills inhibit women's intuition, through numbing our emotions, which deliver messages to us via our hormones. No wonder when I quit taking the pill I felt like I was going crazy. Four years' worth of suppressed emotions surged, and I felt incredibly emotionally reactive as my hormones attempted to re-balance themselves (yoga helped, a lot). So back to the question that prompted this post: did birth control pills cause the chronic pain I have dealt with for over 10 years now? I can't say for certain. But I suspect a correlation — at least that's what my intuition tells me.
*****Do you have a story about the effects of birth control pills on your health? Leave a comment below, or share your story with Debby. Debby Andersen is a Yoga Teacher/Healer in San Antonio, offering private and group classes in yoga and breathwork. For more information on Debby’s work and her offerings, visit her website and sign up for her newsletter.
Support Local Journalism.
Join the San Antonio Current Press Club
Local journalism is information. Information is power. And we believe everyone deserves access to accurate independent coverage of their community and state. Our readers helped us continue this coverage in 2020, and we are so grateful for the support.
Help us keep this coverage going in 2021. Whether it's a one-time acknowledgement of this article or an ongoing membership pledge, your support goes to local-based reporting from our small but mighty team.
Join the San Antonio Press Club for as little as $5 a month.